Illinois, 2026

Cold in Illinois, January 30 to 31, 2026

January 30 to 31, 2026 · NWS PAH · 14 events in 14 counties and zones

An Arctic cold front moved through southern Illinois on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An Arctic cold front moved through southern Illinois on the morning of the 30th, bringing cold temperatures down to the teens. Blustery northwest winds caused wind chills to fall around -5 to -7. Intervals of dangerous wind chills were variable across the region during the morning hours on the 30th and 31st with the far southern counties remaining above threshold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 5:22 AM CST, 38 minutes earlier. Its key messages:

  • Light to moderate snow will accompany the arrival of an Arctic cold front this morning. A light dusting of snow is possible, but no significant travel impacts are expected.
  • Bitter cold temperatures and dangerously cold wind chill values are forecast today through Saturday morning. A Cold Weather Advisory is in effect for the entire area late tonight through Saturday morning.
  • Temperatures will begin to moderately back to near normal values early next week.
  • While confidence is low, the next chance of widespread wintry precipitation is forecast Tuesday afternoon through Wednesday morning. A light wintry mix of rain, snow, or freezing rain is possible, especially Tuesday night.
Area forecast discussion, Jan 30, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
522 AM CST Fri Jan 30 2026

.KEY MESSAGES...

- Light to moderate snow will accompany the arrival of an Arctic
  cold front this morning. A light dusting of snow is possible,
  but no significant travel impacts are expected.

- Bitter cold temperatures and dangerously cold wind chill
  values are forecast today through Saturday morning. A Cold
  Weather Advisory is in effect for the entire area late tonight
  through Saturday morning.

- Temperatures will begin to moderately back to near normal
  values early next week.

- While confidence is low, the next chance of widespread wintry
  precipitation is forecast Tuesday afternoon through Wednesday
  morning. A light wintry mix of rain, snow, or freezing rain is
  possible, especially Tuesday night.

&&

.UPDATE...
Issued at 521 AM CST Fri Jan 30 2026

Updated Aviation discussion for the 12z TAF issuance.

&&

.DISCUSSION...
Issued at 141 AM CST Fri Jan 30 2026

The much-advertised Arctic cold front will continue to push from
north to south across the area this morning. Strong surface
deformation has led to a narrow band of light to moderate snow
along the leading edge of the front. So far, no accumulations
beyond a trace or travel impacts have been reported, but
localized areas may see a few tenths of an inch of accumulation.

The strong post-frontal CAA regime will bring blustery north
winds and high temperatures in the upper 10s to lower 20s. Wind
chill values during the day will stay in the single digits to
lower 10s. Tonight, temperatures will fall into the single
digits to lower 10s, and wind chill values of 0 to -10F are
expected overnight through Saturday morning. A Cold Weather
Advisory remains in effect during this time. A few weak
vorticity waves will kick off isolated flurries as well, but no
accumulation is expected.

As the deep troughing over the eastern CONUS begins to retreat,
temperatures will begin to moderate gradually beginning Sunday
into the first half of next week. In fact, high temperatures in
the middle 30s to lower 40s are forecast Monday and Tuesday,
which will feel like a heatwave compared to the last week of
bitter cold. As the region transitions into a period of more
zonal H5 flow, which will keep the bitter Arctic airmass at bay
with near-normal temperatures expected.

The next chance of widespread precipitation remains on track to
arrives Tuesday afternoon through Wednesday morning. With
temperatures being closer to normal values, there remains a lot
questions about precipitation type. The latest NBM guidance
depicts rain transitioning to a wintry mix of snow, sleet,
freezing, and plain rain with light snow and ice accumulations
possible by Wednesday morning. While the 00z GFS has trended
warmer with an all-liquid solution, the 00z ECMWF has very
impactful snow, sleet, and freezing rain accumulations. The 00z
global ensemble mean has about a 5-15% chance of a light glaze
of freezing rain and a 10-30% chance of 1 inch of snow or
greater. Expect a lot of twists and turns with the forecast over
the next few days, so the best thing to do is check for
updates.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 521 AM CST Fri Jan 30 2026

A band of light to moderate snow will continue to impact areas
of northwest Kentucky and the Kentucky Pennyrile through 15z or
so, with MVFR to IFR vsby restrictions at OWB through 13-14z.
Afterwords a mix of mid- and upper-level cloud cover is expected
through late this afternoon, when additional MVFR low status
with bases of 1500-2500ft will move into region from the
northwest through the end of the forecast period. Winds will be
steady from the north at 9-14 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from midnight tonight to noon CST
     Saturday for ILZ075>078-080>094.
MO...Cold Weather Advisory from midnight tonight to noon CST
     Saturday for MOZ076-086-087-100-107>112-114.
IN...Cold Weather Advisory from midnight CST /1 AM EST/ tonight to
     noon CST /1 PM EST/ Saturday for INZ081-082-085>088.
KY...Cold Weather Advisory from midnight tonight to noon CST
     Saturday for KYZ001>022.

&&

UPDATE...DWS
DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Jan 30, 4:13 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
413 AM CST Fri Jan 30 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
413 AM CST Fri Jan 30 2026 /513 AM EST Fri Jan 30 2026/

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST  /1 AM
EST/ TONIGHT TO NOON CST  /1 PM EST/ SATURDAY...

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and tonight.

Light to moderate snow will produce a dusting up to half an inch of
snow accumulation this morning, mainly across the Evansville Tri-
State and Kentucky Pennyrile. Refer to the Special Weather Statement
for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Cold Weather Advisory is in effect for the entire Quad State
late tonight through Saturday morning. Most of the region will have
wind chills ranging from zero degrees to 10 below zero.

There is some potential for another round of wintry precipitation
next Tuesday into Wednesday. More substantial wintry accumulations
are possible, but confidence is quite low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DWS

In the hours before

Special weather statement, Jan 30, 4:12 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
412 AM CST Fri Jan 30 2026

ILZ077-078-083-087-INZ081-082-085>088-KYZ014>022-301500-
Edwards-Wabash-White-Gallatin-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Union KY-Webster-Hopkins-Christian-Henderson-
Daviess-McLean-Muhlenberg-Todd-
Including the cities of Albion, Mount Carmel, Carmi, Shawneetown,
Fort Branch, Petersburg, Poseyville, Evansville, Boonville,
Rockport, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, and Elkton
412 AM CST Fri Jan 30 2026 /512 AM EST Fri Jan 30 2026/

...Light to Moderate Snow with Minor Accumulation Early This
Morning...

A band of light to moderate snow has produced light accumulations
on roads in the Evansville Tri-State. This snow will move south
into the Kentucky Pennyrile through 9 AM CST. A few slippery spots
are possible during the morning commute, especially on untreated
side roads. If driving, use extra caution and give yourself a
little extra time to reach your destination.

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jefferson

When
January 30, 6:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 30, 6:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Cold/Wind Chill, Edwards

When
January 30, 6:00 AM CST to January 31, 9:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
January 30, 6:00 AM CST to January 31, 9:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 30, 7:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
January 30, 7:00 AM CST to January 31, 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
January 30, 7:00 AM CST to January 31, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, White

When
January 30, 7:00 AM CST to January 31, 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
January 30, 7:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williamson

When
January 31, 7:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
January 31, 7:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
January 31, 7:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
January 31, 7:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Cold/Wind Chill, Johnson

When
January 31, 7:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310352, 1310353, 1310354, 1310355, 1310356, 1310357, 1310358, 1310359, 1310360, 1310361, 1310362, 1310363, 1310364, 1310365.